Colorado, 2015

Damaging Wind in Colorado, May 19, 2015

May 19, 2015 · NWS GJT · 2 events in 1 county or zone

Some strong thunderstorms rolled across Montezuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Some strong thunderstorms rolled across Montezuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 11:09 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, May 19, 11:09 AM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1209 PM MDT TUE MAY 19 2015

.UPDATE...
ISSUED AT 1209 PM MDT TUE MAY 19 2015

SNOW SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON THROUGHOUT
THE DAY OVER THE HIGHER TERRAIN WITH SCATTERED SHOWERS MOVING OVER
THE VALLEYS. HOWEVER...AS TEMPERATURES CLIMB THE POTENTIAL FOR
ACCUMULATING SNOW AT AND BELOW 10000 FEET BECOMES MARGINAL. AS A
RESULT... EXPECT ROADWAYS OVER THE HIGH PASSES WILL REMAIN ICE
FREE THROUGHOUT THE REMAINDER OF THE AFTERNOON. THEREFORE...THE
WINTER WEATHER ADVISORY FOR MOST OF THE DIVIDE MOUNTAINS WAS
ALLOWED TO EXPIRE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 351 AM MDT TUE MAY 19 2015

THE UPPER LOW CLOSES OFF OVER WESTERN UTAH THIS MORNING AND WILL
EVENTUALLY EJECT NORTHEAST ACROSS WYOMING THIS AFTERNOON AND
EVENING. EXPECTED WIDESPREAD RAIN AND MOUNTAIN SNOW SHOWERS TO
GRADUALLY BECOME MORE SCATTERED IN NATURE BY THIS AFTERNOON WITH
SNOW LEVELS CLIMBING BACK TO ABOVE 10K. WEBCAMS SHOW SOME
ACCUMULATING SNOW OVER THE GRAND MESA SO ADDED THAT AREA TO THE
GOING ADVISORIES. NO OTHER CHANGES PLANNED IN THAT REGARD. SHOWERS
END THIS EVENING WITH DRIER AIR SWEEPING IN FROM THE WSW AS WEAK
RIDGING TRIES TO BUILD OVER. LINGERING MOISTURE UNDER THE FLAT
RIDGE COMBINED WITH WARMER CONDITIONS WILL KICK OFF ISOLATED
SHOWERS WEDNESDAY AFTERNOON...GENERALLY CONFINED TO THE HIGHER
TERRAIN. TEMPS WILL BE RUNNING A GOOD 10 TO 15 DEGREES BELOW
NORMAL TODAY...BUT SHOULD REBOUND NICE ON WEDNESDAY UNDER THE
RIDGE SLIDING OVERHEAD.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 351 AM MDT TUE MAY 19 2015

TRANSITORY RIDGE MOVES OVER THE AREA WEDNESDAY NIGHT AND WILL KEEP
PRECIP TO A MINIMUM FOR THE CWA THROUGH THURSDAY NIGHT. MUCH LIKE
THE LAST RIDGE...AREAS FAVORED FOR PRECIP WILL BE ALONG THE
CONTINENTAL DIVIDE BUT QPF AMTS DO LOOK ON THE LOW SIDE. FRIDAY
LOOKS TO BE AN IN BETWEEN DAY AS THE RIDGE BREAKS DOWN AND HGT
FALLS INDICATE LOW PRESSURE APPROACHING. THE DIFFERENCES BETWEEN
THE GFS AND EC CONTINUE WITH THE EC OVERSPREADING PRECIP FOR MUCH
OF THE REGION WHILE THE GFS IS REALLY HOLDING OFF. THE CANADIAN
BRINGS IN PRECIP FRIDAY AFTERNOON AND DRYS OUT SIGNIFICANTLY
THROUGH THE WEEKEND. OBVIOUSLY SOME INCONSISTENCIES REMAIN SO
CONFIDENCE NOT AS HIGH AS WOULD LIKE FOR THIS UPCOMING STORM.
WIDESPREAD CHC TO SCHC SHOWERS AND STORMS LOOKS GOOD FOR NOW
THROUGH MUCH OF THE WEEKEND.

BY SUNDAY...THE LOW WILL HAVE MOVED NORTH TO WY BUT UNSETTLED WX
CONTINUES AS GENERAL TROUGHINESS PERSISTS OVER THE AREA WITH WEAK
WAVES MOVING THROUGH THE MEAN FLOW. AFTERNOON SHOWERS AND STORMS
WILL BE COMMON...GENERALLY FAVORING HIGHER TERRAIN THOUGH SOME
CONVECTION WILL LIKELY DRIFT INTO VALLEYS FROM TIME TO TIME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1042 AM MDT TUE MAY 19 2015

UNSTABLE CONDITIONS LATE THIS MORNING AND INTO THE EVENING PERIOD
WILL KEEP SHOWERS AND THUNDERSTORMS IN THE PICTURE FOR EASTERN
UTAH AND WESTERN COLORADO. THREATS TO AVIATION INCLUDE GUSTY WINDS
AND SMALL HAIL AND IMPACTS TO FLIGHT CONDITIONS AND MVFR TO IFR
CONDITIONS FORM UNDER HEAVIER PASSING SHOWERS. WILL USE RADAR TO
FINE TUNE FIRST PART OF FORECAST BUT EXPECT SOME TEMPO GROUPS FOR
UNPREDICTABILITY OF THE CONVECTIVE CONDITIONS. MOUNTAIN
OBSCURATION WILL ALSO CONTINUE UNTIL EARLY WEDNESDAY MORNING WHEN
THIS STORM PULLS FARTHER EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE...NL
SHORT TERM...JDC
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, May 19, 4:31 AM MST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 AM MDT TUE MAY 19 2015

COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
531 AM MDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN...SNOW...AND STORMS WILL PERSIST TODAY AS LOW PRESSURE MOVES
OVER THE REGION. WEAK HIGH PRESSURE WILL BUILD IN OVERNIGHT
BRINGING AN END TO THE PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE PERSISTS BUT ENOUGH INSTABILITY WILL REMAIN TO ALLOW
AFTERNOON SHOWERS AND STORMS TO FORM WEDNESDAY AND THURSDAY
EVENING. PRECIPITATION MAKES A COME BACK FRIDAY AS ANOTHER LOW
PRESSURE SYSTEM HEADS TOWARDS UTAH AND COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 19, 11:40 AM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1240 PM MDT TUE MAY 19 2015

COZ009-011-191930-
GRAND AND BATTLEMENT MESAS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
1240 PM MDT TUE MAY 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA COUNTY UNTIL
130 PM MDT...

AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DELTA...OR 23 MILES NORTHWEST OF MONTROSE...MOVING NORTHEAST AT
15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DELTA...ORCHARD CITY...CEDAREDGE...CORY...ECKERT AND AUSTIN.

LAT...LON 3869 10808 3883 10823 3902 10787 3882 10771
TIME...MOT...LOC 1840Z 239DEG 13KT 3878 10807

NL
Local storm report, May 19, 11:48 AM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     HEAVY RAIN       2 NW ARRIOLA            37.46N 108.68W
05/19/2015  M0.68 INCH       MONTEZUMA          CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500740

MALEKSA
Local storm report, May 19, 11:49 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1249 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 AM     HEAVY RAIN       6 W PAGOSA SPRINGS      37.27N 107.13W
05/19/2015  M0.87 INCH       ARCHULETA          CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500741

MALEKSA
Local storm report, May 19, 11:52 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1252 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HEAVY RAIN       4 NNE CEDAREDGE         38.95N 107.90W
05/19/2015  M0.72 INCH       DELTA              CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500742

MALEKSA
Local storm report, May 19, 11:53 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1253 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       1 SSW HERMOSA           37.41N 107.86W
05/19/2015  M0.67 INCH       LA PLATA           CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500743

MALEKSA
Local storm report, May 19, 11:54 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1254 PM MDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     HEAVY RAIN       6 W DURANGO             37.29N 107.98W
05/19/2015  M0.70 INCH       LA PLATA           CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1500744

MALEKSA

The radar

The Grand Junction radar (KGJX), 187 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Montezuma

When
May 19, 1:50 PM MST to 2:05 PM MST
Where
Montezuma County, 3.86 mi S of Dolores to 2.45 mi ESE of Dolores
Reported by
Trained Spotter
Coordinates
37.395, -108.513

A persistent funnel cloud was seen just northeast of Cortez and traveled northeast about four miles before it dissipated over the Summit Ridge area. The funnel clouds was photographed and reported by many people.

Thunderstorm Wind, Montezuma

When
May 19, 2:30 PM MST to 2:40 PM MST
Where
Montezuma County, 5.99 mi SE of Dolores
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.386, -108.426

An intense thunderstorm produced strong outflow winds which destroyed a farm shed at a location between Mancos and Cortez.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612463, 612584.